Volume 1, issue 1 (1997)

Download this article
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
An invariant of smooth 4–manifolds

Laurence R Taylor

Geometry & Topology 1 (1997) 71–89

arXiv: math.GT/9712292

Abstract

We define a diffeomorphism invariant of smooth 4–manifolds which we can estimate for many smoothings of 4 and other smooth 4–manifolds. Using this invariant we can show that uncountably many smoothings of 4 support no Stein structure. Gompf constructed uncountably many smoothings of 4 which do support Stein structures. Other applications of this invariant are given.

Keywords
smooth 4–manifolds, Stein manifolds, covering spaces
Mathematical Subject Classification
Primary: 57R10
Secondary: 57N13
References
Forward citations
Publication
Received: 21 October 1997
Accepted: 24 November 1997
Published: 6 December 1997
Proposed: Robion Kirby
Seconded: Ronald Stern, Ronald Fintushel
Authors
Laurence R Taylor
Department of Mathematics
University of Notre Dame
Notre Dame
Indiana 46556
USA